Hail, Rock Island
- When
- August 2, 8:06 PM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.480, -90.580
This report was shared from the KWQC Facebook page.
A disturbance and its attendant cold front moved east southeastward across eastern Iowa and into northwest Illinois on the evening of August 2nd. 00 inches in Rock Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance and its attendant cold front moved east southeastward across eastern Iowa and into northwest Illinois on the evening of August 2nd. Scattered showers and thunderstorms developed ahead of this system and moved into northwest Illinois producing hail between 1.00 and 2.00 inches in Rock Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 5:41 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 PM CDT SUN AUG 2 2015 .SYNOPSIS... ISSUED AT 326 PM CDT SUN AUG 2 2015 BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER... CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER 70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF AN UPPER VORTEX OVER THE HUDSON BAY REGION. && .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 326 PM CDT SUN AUG 2 2015 MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3 KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY RAINFALL AFTER 8 PM. OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 326 PM CDT SUN AUG 2 2015 MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS PERIOD. WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT ANTICIPATED. THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C. TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN AUG 2 2015 THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...SHEETS SHORT TERM...SHEETS LONG TERM...UTTECH AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CDT SUN AUG 2 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL NE SIGOURNEY 41.34N 92.20W
08/02/2015 M0.88 INCH KEOKUK IA TRAINED SPOTTER
&&
GROSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN AUG 2 2015
IAC183-030145-
WASHINGTON-
748 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...
AT 747 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARPER...OR 8 MILES
EAST OF SIGOURNEY...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...BRIGHTON...AINSWORTH...CRAWFORDSVILLE...COPPOCK...WEST
CHESTER...NOBLE...HASKINS AND WASHINGTON AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4141 9194 4134 9149 4116 9148 4116 9188
4124 9194
TIME...MOT...LOC 0047Z 277DEG 31KT 4132 9204
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SUN AUG 2 2015
IAC095-107-030145-
KEOKUK-IOWA-
809 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHERN
KEOKUK COUNTIES...
AT 808 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEZUMA...MOVING
EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH ENGLISH...SOUTH ENGLISH...MILLERSBURG AND KINROSS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4160 9230 4156 9183 4151 9183 4151 9195
4143 9195 4149 9230
TIME...MOT...LOC 0108Z 284DEG 39KT 4157 9240
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015
IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHWEST LOUISA COUNTIES...
AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL NORTH ENGLISH 41.52N 92.08W
08/02/2015 M0.25 INCH IOWA IA TRAINED SPOTTER
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 10 NE WASHINGTON 41.40N 91.55W
08/02/2015 E0.88 INCH WASHINGTON IA PUBLIC
NICKEL SIZE HAIL AND STRONG WINDS BETWEEN RIVERSIDE AND
AINSWORTH.
&&
DLSThe Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
6 hail. Local standard time, as filed.
This report was shared from the KWQC Facebook page.
The time of the event was estimated using radar.
A public report was shared from the WQAD Twitter page.
A COOP Observer reported pea to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593261, 593262, 593266, 593263, 593264, 593265.